Alert archive / Alabama / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 6, 2019, 10:59 PM CDT for Pickens County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2019, 10:59 PM CDT (03:59 UTC)
- Expired
- Jun 7, 2019, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
769 WGUS54 KBMX 070359 FFWBMX ALC107-070700- /O.NEW.KBMX.FF.W.0001.190607T0359Z-190607T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Birmingham AL 1059 PM CDT Thu Jun 6 2019 The National Weather Service in Birmingham has issued a * Flash Flood Warning for... Northwestern Pickens County in west central Alabama... * Until 200 AM CDT. * At 1058 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Reform, Ethelsville, Shaw, McShan and Forest. Additional rainfall amounts of two to three inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3353 8827 3352 8796 3341 8797 3329 8830 $$ 25/Owen
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 9:36 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 6, 9:36 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 936 PM CDT Thu Jun 6 2019 .UPDATE... Evening Update. && .SHORT TERM... Convection was located from near Fort Walton Beach to north of Demopolis to Columbus Mississippi at this hour. This activity will slowly progress north and east overnight. Much of this activity was also just north of a warm front where winds backed significantly on the north side of the boundary. Although instability is rather limited, and models indicate a near steady environment, the SBCAPE values are higher than forecast. It appears that SBCAPE values may hover around 750-1000 through the night. This will be especially true for much of western half of Central Alabama. 0-6km Bulk Shear values will be around 30kts while effective 0-3 SRH values will be around 250-300. Looking at the 00z BMX Roab, it appears the storms will be relatively limited on height. With all this said, felt it was pertinent to add in some small mention of a brief tornado or damaging wind gust. Confidence on receiving any watch overnight is low, as the threat appears to be very limited. The best chance for any activity will be near the convective mass slowly moving into southwest areas at this writing. 75 Previous short-term discussion: Wanted to address the issue of spinning showers and a few thunderstorms through the overnight hours. The remnant tropical disturbance in the Bay of Campeche has made it close to Central Alabama. A weak surface low was located in southwest Mississippi with broad cyclonic flow over the entire forecast area. Precipitable water value are above normal and indicative of a tropical airmass measuring over 2 inches. The low clouds that have been present much of the day have held temperatures down in most locations, but some breaks in the clouds have developed over southwest areas. Here, the temperatures have jumped into the mid 80s. Surface dew points were in the 70-75 range this afternoon and this temperature increase has jumped the SBCAPE values to around 2000 southwest. LCL heights are 500-750m this afternoon. Model guidance indicates a low level jet ahead of the weak low in the neighborhood of 30-40kts and weakening with time. So, as the low slowly moves northward toward Memphis overnight, there will be some spinning showers and possibly a thunderstorm. There is a very small chance of a tornado, ie non zero, but appears to be very limited at this time. So will not introduce any threat at this time as it appears the low level forcing will be limited as stronger convection resides closer to the coast. But will monitor radar closely this evening and overnight as some rotation is certainly going to occur in this tropical environment. 75 Previous short-term discussion:Through Tonight. Widespread light to moderate rain has moved through most of the area today, with much of the more persistent rainfall now exiting to the east. In its wake, cloud cover has decreased as drier mid level air spread in the area. With the continued approach of surface upper level lows, there is enough lift and instability for scattered showers behind the exiting rain. Cannot rule out a few lightning strikes as well. As the surface low rotates northward through Mississippi and into southern Tennessee late tonight, showers will increase in coverage overnight, with the best chances across the northeast. Most of the area stand a 50-60 percent chance of additional rainfall through midnight. 14 .LONG TERM... /Issued at 315 AM CT/ Friday through Thursday. The very slow-moving vertically stacked low dips through the Mid-MS Valley and over the Gulf States Friday. This will lead to synoptic height falls, increased moisture with the southerly flow, and therefore, higher rain and thunderstorm chances for Central AL. Overall, I expect the showers and thunderstorms to be scattered in nature at any one time. High resolution guidance suggests more isolated cells vs. widespread stratiform precipitation. It will be difficult to nail down exactly when it will rain/storm at any particular location, but I feel confident enough that over any 6-12 hour period, most areas will see precipitation. Therefore, I have continued mentioning 60-80% PoPs Friday and Saturday. There could be a relative decrease in coverage overnight Saturday into Sunday, but I'll keep at least 50% chance of rain/storms mentioned for now because coverage will increase again for Sunday afternoon areawide. This pattern continues through Monday before another trough swings through the Great Plains, and slowly pushes the low pressure system to our east Tuesday into Wednesday. Guidance continues to vary on exactly when the rain/storm chances begin to taper, so I've held on to at least a 20-30% for the eastern half of Central AL through Tuesday afternoon. Temperatures during this time (Friday through Tuesday) should remain in the low to mid 80s, though I would expect quite a bit of variability based on when and where the rain develops across the area. The main concerns for this system will be the prolonged rainfall, which could lead to flooding concerns, especially in poor drainage areas. PWATs remain on the higher end of climatology, so some storms will likely be very effective rain producers, capable of high rain rates. Confidence remains low in just how much coverage these more convective storms will be, so I will not add mention of flooding in the HWO at this time. There's quite a bit of uncertainty in the forecast for Wednesday into Thursday as the second main trough axis swings through the area. Latest guidance suggests this will remain a drier system, limiting any precip chances, but previous runs hinted at another wave of rain Wednesday night into Thursday. I have included 15-20% chance for rain/storms and will adjust once we have more run to run consistency in the guidance. 25/Owen && .AVIATION... 00Z TAF Discussion. Unsettled weather is anticipated the next 24 hours. Showers and a few thunderstorms will be around the area the entire period. Low clouds will also be around much of the time, with some fluctuations up and down. The ceilings should become MVFR/IFR within a few hours and some IFR expected before morning. The clouds will then lift to MVFR and potentially IFR depending on the coverage of precipitation. There will be a large cyclonic flow overhead, therefore some sites will have southeast flow and some easterly, becoming southwest by Friday afternoon. 75 && .FIRE WEATHER... Extended period of wet weather will continue through the weekend, with elevated rain chances each period. This, combined with high RHs values should limit any fire weather concerns across the area. Can't rule out low clouds and fog each morning in the next few days as grounds become saturated. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 83 68 82 67 / 80 80 70 80 60 Anniston 70 83 69 82 69 / 80 80 70 80 60 Birmingham 72 84 70 83 69 / 60 80 70 80 60 Tuscaloosa 72 86 71 84 70 / 60 80 70 70 60 Calera 70 84 69 83 69 / 60 80 70 80 60 Auburn 71 82 69 81 69 / 70 80 70 80 60 Montgomery 72 87 71 85 71 / 60 80 70 80 60 Troy 71 85 71 84 70 / 60 80 70 80 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 6, 8:20 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 820 PM CDT Thu Jun 6 2019 ALZ011>015-017>050-080430- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 820 PM CDT Thu Jun 6 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a small threat of a brief tornado or damaging wind gust overnight. The small threat will exist for all of Central Alabama. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may become necessary overnight, but chances are rather low.
In the hours before
Local storm report, Jun 6, 7:20 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 2 WNW POTTER STATION 32.45N 87.14W
06/06/2019 DALLAS AL EMERGENCY MNGR
A ROTATING SHOWER APPARENTLY PRODUCED A
TORNADO 6 MILES WNW OF SELMA. THE TORNADO
WAS SPOTTED BY A FEW PEOPLE ON THE GROUND
ALONG CR 214 NORTH OF US 80. SEVERAL TREES
WERE SNAPPED OFF, NUMEROUS BRANCHES WERE
DOWNED, AND ONE HOME SUFFERED ROOF AND
SHINGLE DAMAGE.
&&
MALSpecial weather statement, Jun 6, 7:35 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
735 PM CDT Thu Jun 6 2019
ALZ030-070100-
Sumter AL-
735 PM CDT Thu Jun 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
800 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinterbish, or near York, moving northeast at 30 mph.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Livingston, York, Cuba, The University Of West Alabama, Bluffport,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Lilita, Bellamy,
Ward and Whitfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3266 8818 3246 8798 3243 8804 3240 8805
3237 8804 3237 8802 3231 8818 3231 8828
3243 8840
TIME...MOT...LOC 0035Z 233DEG 25KT 3241 8824
40/SizemoreSpecial weather statement, Jun 6, 8:02 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Thu Jun 6 2019
ALZ030-031-070145-
Greene AL-Sumter AL-
802 PM CDT Thu Jun 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE AND SOUTHERN
SUMTER COUNTIES UNTIL 845 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coatopa, or 7 miles south of Livingston, moving northeast at 25 mph.
Winds up to 40 mph will be possible with this storm.
Locations impacted include...
Livingston, York, Forkland, The University Of West Alabama,
Bluffport, Coatopa, Dug Hill, Tishabee, Old Mallard Airport, Belmont,
Demopolis Lock And Dam, Lilita, McDowell, Bellamy and Birdine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3274 8806 3258 8776 3257 8776 3258 8777
3258 8779 3252 8782 3254 8782 3255 8784
3254 8785 3252 8784 3252 8791 3246 8797
3245 8800 3236 8813 3250 8830
TIME...MOT...LOC 0102Z 232DEG 22KT 3250 8815
40/SizemoreSpecial weather statement, Jun 6, 8:47 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Birmingham AL 847 PM CDT Thu Jun 6 2019 ALZ030>032-070230- Greene AL-Hale AL-Sumter AL- 847 PM CDT Thu Jun 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE...WEST CENTRAL HALE AND CENTRAL SUMTER COUNTIES UNTIL 930 PM CDT... At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over Tishabee, or 9 miles east of Livingston, moving northeast at 30 mph. Winds up to 40 mph and frequesnt cloud to ground lightning will be possible with this storm. Locations impacted include... Livingston, Eutaw, Forkland, Boligee, Epes, Allison, Walden Quarters, The University Of West Alabama, Duffys Bend, Bluffport, Sawyerville, Thornhill, Dug Hill, Tishabee, Belmont, Selden Lock And Dam, Eutaw Municipal Airport, Five Points Intersection, I 20 Rest Area Near Eutaw and Birdine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3248 8800 3262 8824 3290 8801 3274 8759 TIME...MOT...LOC 0147Z 223DEG 25KT 3264 8802 40/Sizemore
Special weather statement, Jun 6, 9:52 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Birmingham AL 952 PM CDT Thu Jun 6 2019 ALZ012-022-070345- Pickens AL-Lamar AL- 952 PM CDT Thu Jun 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN LAMAR COUNTIES UNTIL 1045 PM CDT... At 951 PM CDT, Doppler radar was tracking a strong thunderstorm near Ethelsville, or 9 miles southeast of Columbus, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reform, Millport, Carrollton, Pickensville, Kennedy, Ethelsville, Owens, North Pickens Airport, McShan, Forest and Shaw. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3354 8827 3359 8796 3329 8793 3323 8831 TIME...MOT...LOC 0251Z 250DEG 20KT 3339 8831 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:35 PM CDT | Special Weather Statement | BMX | Sumter | 25 min |
| Jun 6, 8:02 PM CDT | Special Weather Statement | BMX | Sumter | 43 min |
| Jun 6, 8:47 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 43 min |
| Jun 6, 9:52 PM CDT | Special Weather Statement | BMX | Pickens | 53 min |
| Jun 6, 10:17 PM CDT | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Jun 6, 11:18 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Jun 6, 11:51 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens | 3 hr |
| Jun 7, 9:24 AM CDT | Special Weather Statement | BMX | Sumter | 51 min |
| Jun 7, 9:58 AM CDT | Special Weather Statement | BMX | Marengo | 62 min |
| Jun 7, 10:17 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 43 min |
| Jun 7, 11:22 AM CDT | Special Weather Statement | BMX | Dallas | 53 min |
| Jun 7, 11:51 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 24 min |
| Jun 7, 11:55 AM CDT | Special Weather Statement | BMX | Autauga, Lowndes | 50 min |
| Jun 7, 12:17 PM CDT | Special Weather Statement | BMX | Chilton | 43 min |
| Jun 7, 12:30 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 45 min |
| Jun 7, 12:38 PM CDT | Special Weather Statement | BMX | Shelby | 37 min |
| Jun 7, 12:44 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 61 min |
| Jun 7, 1:03 PM CDT | Special Weather Statement | BMX | Bullock, Macon | 57 min |
| Jun 7, 1:14 PM CDT | Special Weather Statement | BMX | Talladega | 61 min |
| Jun 7, 1:22 PM CDT | Special Weather Statement | BMX | Tallapoosa | 38 min |
| Jun 7, 1:31 PM CDT | Special Weather Statement | BMX | Lee, Russell | 59 min |
| Jun 7, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 54 min |
| Jun 7, 2:03 PM CDT | Special Weather Statement | BMX | Barbour | 27 min |
| Jun 7, 2:14 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, Randolph | 61 min |
| Jun 7, 4:26 PM CDT | Special Weather Statement | BMX | Sumter | 49 min |
| Jun 7, 4:33 PM CDT | Special Weather Statement | BMX | Lamar | 57 min |
| Jun 7, 5:10 PM CDT | Special Weather Statement | BMX | Greene | 50 min |
| Jun 7, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 35 min |
| Jun 7, 5:29 PM CDT | Special Weather Statement | BMX | Marengo | 61 min |
| Jun 7, 6:03 PM CDT | Special Weather Statement | BMX | Pickens | 27 min |
| Jun 7, 6:05 PM CDT | Special Weather Statement | BMX | Perry | 25 min |
| Jun 7, 6:27 PM CDT | Special Weather Statement | BMX | Pickens | 33 min |
| Jun 7, 6:32 PM CDT | Special Weather Statement | BMX | Hale, Perry | 43 min |
| Jun 7, 6:47 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 32 min |
| Jun 7, 6:50 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 40 min |
Nearby
Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.